Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 370 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2711    
    Printed22    
    Emailed1    
    PDF Downloaded73    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2015  |  Volume : 57  |  Issue : 1  |  Page : 105-106
Catatonic depression precipitated by amiodarone prescribed for atrial fibrillation


Consultant Psychiatrist, Psychiatry Outpatients Clinic, Girishwari Hospital, Chennai, Tamil Nadu, India

Click here for correspondence address and email

Date of Web Publication7-Jan-2015
 

How to cite this article:
Rajagopal S. Catatonic depression precipitated by amiodarone prescribed for atrial fibrillation. Indian J Psychiatry 2015;57:105-6

How to cite this URL:
Rajagopal S. Catatonic depression precipitated by amiodarone prescribed for atrial fibrillation. Indian J Psychiatry [serial online] 2015 [cited 2019 Oct 16];57:105-6. Available from: http://www.indianjpsychiatry.org/text.asp?2015/57/1/105/148545


Sir,

I am writing to report what appears to be the first recorded case of catatonic depression induced by amiodarone. Amiodarone is an antiarrhythmic that is the drug of choice for life-threatening ventricular arrhythmias; it is a second-line treatment for atrial fibrillation.

Mrs. V was a 71-year-old housewife, who lived with her husband. I saw her for the first time at her home, as an emergency, at the family's request. According to them, she had been her usual self until about 4 weeks previously. She had then started to complain of reduced appetite, nausea, tiredness, decreased interest or enjoyment in life, lack of motivation, reduced sleep, etc. She was no longer able to do her routine housework as before. She stopped going out of her home, an activity she did almost daily previously. She had a brief admission for 2 days to a local private hospital where she underwent a range of investigations including blood tests (slightly raised thyroid stimulating hormone [TSH], but normal T3, T4). She was discharged from hospital without any psychiatric assessment with the family being reassured by the physician that, as there was no major physical illness, she would soon start improving.

A day after discharge, her mental state deteriorated precipitously. Apart from a few sips of water, she refused to take anything orally. Her speech was restricted to occasional words. She remained in her bed the whole day. When I saw her at home in the evening, she was sitting on the bed, a posture she had maintained for most of the day. There was obvious psychomotor retardation. She spoke only a few words during the whole assessment. Most of the time, she was staring into space. On physical examination, there was no fever or obvious rigidity. Further examination, to try to elicit specific catatonic signs, was not possible, as the patient was not cooperative.

Mrs. V had no past personal or family history of mental illness. She had suffered a myocardial infarction about 15 years previously, which was treated conservatively. Since then, she had periodic cardiology reviews. She was on metoprolol, losartan, hydrochlorothiazide, aspirin, atorvastatin and amiodarone. While she had been taking all the first 5 drugs for at least a few years, amiodarone had been started only about 5 weeks previously. At that time, an electrocardiogram (ECG) during a routine cardiology review had shown atrial fibrillation. The family confirmed that deterioration in her mental state started about a week after commencing amiodarone.

Her history and presentation were consistent with a diagnosis of a depressive episode (F32 in the International Classification of Diseases-10 classification). [1] Although she was not in full-blown stupor, she was clearly exhibiting some catatonic signs (same sitting posture, almost mute, staring, etc.), which had persisted for almost a day. Hence, her presentation could be classified as a severe depressive episode (with catatonic features). Considering the temporal relationship between starting amiodarone and emergence of depressive symptoms, I felt that this was an amiodarone-induced depressive episode, and it was stopped. The main differential diagnosis was a functional, late-onset, first depressive episode. I prescribed oral zolpidem 5 mg at night and oral clonazepam 0.25 mg 3 times daily.

With a lot of encouragement from the family, the patient took both zolpidem and clonazepam. This was followed by a remarkable improvement - she slept well, made her own coffee in the morning, had breakfast, etc. Over the next few days, there was continuing improvement in her mental state. Both clonazepam and zolpidem were discontinued after a week. She was back to her normal self within the next 3 weeks. I requested a repeat ECG which showed persisting atrial fibrillation. A cardiology review was arranged, and she was commenced on digoxin.

Although depression and other psychiatric problems are mentioned as possible side-effects of amiodarone, their exact incidence is not known. A search of the medical literature identified only a few case reports, all of them in those aged 65 or over. [2],[3],[4],[5] The exact mechanism by which amiodarone causes psychiatric side-effects is unclear. Amiodarone-induced hypothyroidism and amiodarone-induced thyrotoxicosis may play a role in depression and delirium respectively. However, in the patient presented here, the TSH was only marginally elevated and is unlikely to satisfactorily explain the severe depressive symptoms seen.

Taking a full history, including medical history, helped in identifying the underlying cause. Benzodiazepines have previously also been shown to result in rapid and complete remission of catatonia, particularly in mood disorders. [6] By delaying antidepressant prescription, it was established that full improvement from depression occurred just by withdrawing amiodarone, thus avoiding unnecessary maintenance antidepressant treatment.

 
   References Top

1.
World Health Organization. The ICD-10 Classification of Mental and Behavioural Disorders: Clinical Descriptions and Diagnostic Guidelines. Geneva: WHO; 1992.  Back to cited text no. 1
    
2.
Trohman RG, Castellanos D, Castellanos A, Kessler KM. Amiodarone-induced delirium. Ann Intern Med 1988;108:68-9.  Back to cited text no. 2
    
3.
Ambrose A, Salib E. Amiodarone-induced depression. Br J Psychiatry 1999;174:366-7.  Back to cited text no. 3
[PUBMED]    
4.
Cheesman N, Taylor D. Psychosis and depression associated with alteration to amiodarone therapy. J Psychopharmacol 2010;24:131-3.  Back to cited text no. 4
    
5.
Foley KT, Bugg KS. Separate episodes of delirium associated with levetiracetam and amiodarone treatment in an elderly woman. Am J Geriatr Pharmacother 2010;8:170-4.  Back to cited text no. 5
    
6.
Huang YC, Lin CC, Hung YY, Huang TL. Rapid relief of catatonia in mood disorder by lorazepam and diazepam. Biomed J 2013;36:35-9.  Back to cited text no. 6
[PUBMED]  Medknow Journal  

Top
Correspondence Address:
Sundararajan Rajagopal
Consultant Psychiatrist, Psychiatry Outpatients Clinic, Girishwari Hospital, Chennai, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.148545

Rights and Permissions



This article has been cited by
1 Amiodarone
Reactions Weekly. 2015; 1538(1): 20
[Pubmed] | [DOI]



 

Top